MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø10X320MM X 120°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø10X320MM X 120°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 35200320S
Health Effect - Clinical Code Inflammation (1932)
Date of Event 12/10/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
On (b)(6) 2016, long gamma nail was implanted as a treatment for trochanter fracture.Partial load was started 1 weeks later after surgery and total load started at 9 weeks.Felt something strange in (b)(6) 2018, visited the hospital on (b)(6) 2018.Fracture of the proximal part of the nail was discovered compared with radiographing.It was replaced on (b)(6) with a replacement of long gamma ((b)(4)).After (b)(4), when she present to doctor at (b)(6) 2018, fracture was confirmed at proximal part of the nail.Therefore, the nail was removed and fixed with no stryker plate to calm the inflammatory response with antibiotics.After that, the bipolar hip arthroplasty is "planed".
 
Event or Problem Description
On 2016/12/16, long gamma nail was implanted as a treatment for trochanter fracture.Partial load was started 1 weeks later after surgery and total load started at 9 weeks.Felt something strange in (b)(6) 2018, visited the hospital on (b)(6) 2018.Fracture of the proximal part of the nail was discovered compared with radiographing.It was replaced on april 20th with a replacement of long gamma.(pi1779413) after pi1779413, when she present to doctor at (b)(6) 2018, fracture was confirmed at proximal part of the nail.Therefore, the nail was removed and fixed with no stryker plate to calm the inflammatory response with antibiotics.After that, the bipolar hip arthroplasty is planed.
 
Additional Manufacturer Narrative
The reported event that long nail kit r1.5, ti, left gamma3® ø10x320mm x 120° was alleged of issue k-170 (implant breakage - nail) could be confirmed, since the device was returned for evaluation and matched the alleged failure mode.The device inspection revealed the following: the nail was found to be broken in the webs of the proximal lag screw hole.Bearing/ friction marks of lag screw at distal portion / medial portion of the proximal hole of the nail were observed.The breakage surfaces of posterior and anterior web showed signs of fatigue fracture: smooth and shiny, plastic deformation and lines of rest.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.The customer reported that the nail was broken after approximately 8 months of implantation.According to an internal literature research the normal femur bone fracture consolidation is done after 8 to 24 weeks.Also, patient is reported to have medical history of osteoporosis and dm.The doctor also considered that the degree of crushing of the previous bone fracture was strong.A not healed bone after 6 months is classified as non-union, means the bone did not heal due to patient conditions.Based on the above observations the nail breakage is not linked to a deficiency of the device but is rather considered patient related (non-union/ delayed healing leading to fatigue fracture of the device).Other listed adverse effects or contraindications like bone stock compromised by prior implantation and osteoporosis did contribute to the nail breakage.The ifu lists non-unions and bone stock compromised by disease, infection or prior implantation as contraindications (conditions presenting an increased risk of failure).The operative technique states clearly that ¿the gamma3 nail is designed for temporary implantation until the bone consolidation occurs.Therefore, if no bone consolidation occurs or if consolidation is not sufficient, the system may fail.¿ general aspects: an intramedullary nail is a temporary implant which inevitably will be subject of a fatigue fracture if the biomechanical stresses on the implant are too high or not considerably reduced during the period of implantation.During this period there is a race between bony consolidation / fracture healing and implant breakage as noted in the labelling of the product.Usually a breakage is contributed by one or more deficits, e.G.Insufficient bone healing, product damage.Generally the risk of a breakage will increase with the increase of load cycles and load level.Nail breakage in general has been experienced, but does not present an unanticipated event in itself.Depending on load application, also, depending on the patient¿s post implant behaviour and depending on suitable anatomical reduction, depending on the kind of bone breakage, depending on the course of bone healing and other factors ¿ e.G.Additional trauma / fall - a nail breakage can rather be classified as anticipated ¿ specifically if one or more contributing issues concurrence with each other.Another prerequisite for a successful supply is undisturbed, normal bone healing.This state must be achieved within a medically recognized period (confirmed by scientific analysis about 6 months) in such way, that the bone strength allows significantly increasing discharge of the time-fixed implant material.In case that such a situation does not occur (insufficient or non-healing of the patient¿s bone after an implantation period of 8 months), exceeding of the fatigue strength is to be expected and thus quite predictable complications.If any further information is provided, the complaint report will be updated.

Brand Name
LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø10X320MM X 120°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key8220016
Report Number0009610622-2019-00004
Device Sequence Number10846354
Product Code HSB
UDI-Device Identifier04546540375599
UDI-Public04546540375599
Combination Product (Y/N)N
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/05/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Catalogue Number35200320S
Device Lot NumberK0A30E8
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 12/10/2018
Supplement Date Received by Manufacturer03/18/2019
Initial Report FDA Received Date01/04/2019
Supplement Report FDA Received Date04/05/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age70 YR